Thunderstorm Wind, Mason
- When
- June 3, 6:40 PM EST to 6:41 PM EST
- Where
- Mason County, 1.76 mi ESE of Lewisburg
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.540, -83.740
A weak frontal boundary became the focus for shower and thunderstorm development during the afternoon and evening. A few of these storms became severe with damaging winds being the primary threat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A weak frontal boundary became the focus for shower and thunderstorm development during the afternoon and evening. A few of these storms became severe with damaging winds being the primary threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 3, 3:02 PM EST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 402 PM EDT TUE JUN 3 2014 .SYNOPSIS... A WARM FRONT AND UPPER LEVEL DISTURBANCE WILL BRING WIDESPREAD THUNDERSTORM ACTIVITY TO THE REGION WEDNESDAY INTO WEDNESDAY EVENING. A COLD FRONT WITH HIGH PRESSURE BUILDING INTO THE REGION BEHIND IT...WILL BRING FAIR WEATHER TO THE AREA THURSDAY THROUGH SATURDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... WEAK FRONTAL BOUNDARY SHIFTING SOUTHWARD ACROSS THE AREA THIS AFTERNOON IS PROVIDING SUFFICIENT CONVERGENCE WITH DAYTIME HEATING TO PRODUCE SCATTERED THUNDERSTORMS. A FEW STORMS COULD BECOME STRONG TO BORDERLINE SEVERE WITH WIND AND HAIL POSSIBLE THROUGH THE LATE AFTERNOON. STORMS WILL WEAKEN WITH THE LOSS OF DAYTIME HEATING THIS EVENING. THE FRONTAL BOUNDARY WILL STALL OUT ACROSS NORTHERN KENTUCKY TONIGHT AND THEN WILL THEN BEGIN TO TRANSITION INTO A WARM FRONT CLOSE TO SUNRISE WEDNESDAY MORNING. THERE WILL LIKELY BE QUIET WEATHER THROUGH MOST OF THE NIGHT AS WEAK SURFACE HIGH PRESSURE MOVES ACROSS THE AREA AND THUS THERE WILL BE A LACK OF ANY FORCING IN THE AREA. EXPECTING PARTLY CLOUDY SKIES WITH TEMPERATURES DROPPING INTO THE LOW TO MIDDLE 60S BEHIND THE FRONT. SOME SHOWER AND THUNDERSTORM ACTIVITY MAY MAKE ITS WAY INTO THE SOUTHWESTERN ZONES BEFORE THE END OF THE OVERNIGHT PERIOD WITH THE WARM FRONT IN THE VICINITY AND THE POSSIBILITY OF WEAKENING CONVECTION MOVING INTO THE AREA. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... A MID LEVEL SHORTWAVE WILL MOVE QUICKLY EASTWARD TOWARD THE OHIO VALLEY ON WEDNESDAY. SOUTHERLY FLOW DEVELOPING AHEAD OF THE SHORTWAVE WILL LIFT A WARM FRONT NORTHWARD INTO OUR AREA. ONGOING ORGANIZED CONVECTION TO OUR WEST IS FORECAST TO BE APPROACHING OUR AREA DURING THE MID MORNING. THERE IS A LARGE AMOUNT OF UNCERTAINTY TO THE EVOLUTION OF THIS CONVECTION AND ITS IMPACTS ON LATER IN THE DAY CONVECTION. BASICALLY...TWO SCENARIOS COULD PLAY OUT. THE FIRST WOULD BE ONGOING CONVECTION TO OUR WEST AS AN MCS MOVING INTO THE AREA DURING THE DAYTIME HEATING AND EXITING DURING THE LATE EVENING...WITH ONE MAIN EVENT ASSOCIATED WITH THE SHORTWAVE. THE OTHER SCENARIO WOULD BE WEAKENING MORNING CONVECTION MOVING INTO OUR AREA CAUSING MODIFICATIONS OF THE BOUNDARY LAYER AND ALSO RESULTING IN VARIATIONS OF THE LOCATION IN THE FRONTAL BOUNDARY ACROSS OUR AREA. THIS SECOND SCENARIO WOULD BE TRICKIER TO DEAL WITH FOR CONVECTIVE EVOLUTION. HOWEVER...THIS SCENARIO WOULD LIKELY MEAN LESSER CHANCES FOR SEVERE WEATHER ACROSS OUR NORTHWESTERN ZONES DUE TO SOME STABILIZATION FROM EARLY CONVECTION. EITHER SCENARIO IS PLAUSIBLE GIVEN EXTRAPOLATING CURRENT CONVECTION'S POSITION ACROSS THE NORTHERN PLAINS...AND THE POSSIBILITY THAT THIS CONVECTION MAY OR MAY NOT WEAKEN OVERNIGHT AS IT APPROACHES. THUS...IT WAS NECESSARY TO BROADLY FORECAST TIMING FOR POPS WITH THE HIGHEST CHANCES DURING THE PEAK HEATING OF THE DAY. MODERATE INSTABILITY WITH INCREASING SHEAR INTO THE AFTERNOON WILL BE SUPPORTIVE OF DAMAGING WINDS AND LARGE HAIL. AND...WITH A FRONTAL BOUNDARY LIKELY IN THE VICINITY...CANNOT RULE OUT ISOLATED TORNADOES DUE TO ENHANCED LOW LEVEL SHEAR NEAR THE FRONT. MAJORITY OF MODELS ARE INDICATING THAT CONVECTION WILL HAVE SHIFTED SOUTH AND EAST OF OUR AREA BY MIDNIGHT. SO...HAVE POPS DECREASING RAPIDLY INTO THE LATE EVENING. A COLD FRONT WILL CROSS THE AREA IN THE WAKE OF THE DEPARTING CONVECTION. THIS WILL HELP TO COOL TEMPERATURES INTO THE 50S ACROSS THE NORTHERN ZONES AND LOWER 60S ACROSS THE SOUTHERN ZONES BEFORE DAYBREAK THURSDAY. && .LONG TERM /THURSDAY THROUGH TUESDAY/... FORECAST AREA AND THE NRN CONUS IN PARTICULAR WILL BE IN A BELT OF MID LEVEL ZONAL FLOW WITH EMBEDDED DISTURBANCES RIPPLING THROUGH IT FROM TIME TO TIME. THERE CONTINUES TO BE MODEL RUN VARIABILITY IN TERMS OF TIMING AND AMPLITUDE OF THESE FEATURES. AS A RESULT...HAVE PRETTY MUCH GONE WITH WPC GUIDANCE WHICH TRIES TO SMOOTH THE VARIABILITY SOME BUT ALSO OFFERS MORE OF A BROAD BRUSH FORECAST INTO THE WEEKEND AND EARLY NEXT WARNING. FOR THURSDAY INTO FRIDAY...COLD FRONT WILL PUSH WELL TO OUR SOUTH...USHERING COOLER AND DRIER AIR AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE NORTH. HIGHS ON THURSDAY WILL BE IN THE LOWER TO MID 70S FOLLOWED BY COOL UPPER 40S AND LOWER 50S THURSDAY NIGHT. WITH PLENTY OF SUNSHINE ON FRIDAY...TEMPERATURES WILL MODERATE SOME WITH HIGHS MAINLY IN THE MID AND UPPER 70S. FOR FRIDAY NIGHT INTO SATURDAY...HIGH PRESSURE WILL MOVE OFF TO THE EAST WHILE ONE OF THOSE UPPER LEVEL DISTURBANCES MOVES TOWARD THE GREAT LAKES. WE SHOULD SEE ONE MORE DRY DAY WITH TEMPERATURES WARMING INTO THE LOWER AND MID 80S. FOR THE PERIOD SATURDAY NIGHT INTO SUNDAY...INCREASING MOISTURE...LIFT AND THE APPROACH OF A WARM FRONT/COLD FROM TANDEM WILL BRING A CHANCE OF SHOWERS AND STORMS TO OUR AREA. HAVE KEPT POPS AT 50 PERCENT FOR NOW DUE TO SOME TIMING ISSUES. FOR SUNDAY NIGHT INTO MONDAY...UPPER LEVEL DISTURBANCE AND COLD FRONT SHOULD PUSH EAST THROUGH THE REGION WITH PCPN COMING TO AN END BY MONDAY MORNING. DRIER AIR AND A LITTLE COOLER TEMPERATURES CAN BE EXPECTED BY MONDAY. HIGH PRESSURE IS FORECAST TO BUILD BRIEFLY BACK INTO THE REGION MONDAY NIGHT INTO TUESDAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW SEASONAL NORMALS. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... AIRMASS HAS DESTABILIZED ACROSS THE AREA THIS AFTERNOON WITH MLCAPES NOW INTO THE 1000-1500 J/KG RANGE. THIS HAS ALLOWED FOR SOME ISOLATED SHOWER/THUNDERSTORM DEVELOPMENT AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WILL CONTINUE TO SAG SOUTHEAST ACROSS OUR AREA THROUGH LATE AFTERNOON EARLY EVENING. WITH SOME ADDITIONAL DESTABILIZATION POSSIBLE AND CU FIELD LOOKING MORE AND MORE ENHANCED ON VISIBLE SATELLITE IMAGERY...EXPECT TO SEE SOME ADDITIONAL THUNDERSTORM DEVELOPMENT ALONG AND SOUTHEAST OF THE I-71 CORRIDOR THROUGH MID AFTERNOON. AS THE FRONT PUSHES SOUTHEAST AND WE LOSE SOME DIURNAL HEATING...EXPECT THUNDERSTORM THREAT TO DIMINISH AT THE TAF SITES BY EARLY EVENING. THE BOUNDARY WILL LIFT BACK NORTH AS A WARM FRONT LATE TONIGHT INTO WEDNESDAY. MODELS CONTINUE TO FLUCTUATE ON THEIR TIMING AND PLACEMENT OF THIS FRONT AS WELL AS THE EASTWARD TIMING/TRAJECTORY OF AN MCS APPROACHING FROM THE WEST OVERNIGHT. THE OVERALL TREND DOES APPEAR TO BE THAT THIS MCS WILL BEGIN TO WEAKEN/CONGEAL INTO MORE OF A RAIN WITH EMBEDDED THUNDERSTORM TYPE COMPLEX LATE TONIGHT/EARLY WEDNESDAY AS IT APPROACHES OUR AREA. THIS COMPLEX WILL HAVE AN AFFECT ON HOW FAR NORTH THE FRONT MAKES IT ON WEDNESDAY AND ALSO HOW QUICKLY WE ARE ABLE TO DESTABILIZE THROUGH THE AFTERNOON. ASSUMING WE ARE ABLE TO DESTABILIZE SUFFICIENTLY...SHEAR PROFILES ARE FAVORABLE FOR ORGANIZED STORM DEVELOPMENT THROUGH WEDNESDAY AFTERNOON. WILL COVER THIS UNCERTAINTY IN THE EXTENDED KCVG TAF PERIOD WITH A -SHRA/VCTS FROM MID AFTERNOON ONWARD. OUTLOOK...THUNDERSTORMS ARE LIKELY THROUGH EARLY THURSDAY MORNING. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...LATTO NEAR TERM...LATTO SHORT TERM...LATTO LONG TERM...HICKMAN AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 528 PM EDT TUE JUN 3 2014 INZ050-058-059-OHZ026-034-035-042>046-051>053-060-061-042130- WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN- UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-PREBLE-MONTGOMERY- 528 PM EDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ON WEDNESDAY. CURRENT INDICATIONS ARE THAT THE GREATEST SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE IN THE VICINITY OF A FRONTAL BOUNDARY IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. INZ066-073>075-080-KYZ089>100-OHZ054>056-062>065-070>074-077>082-088- 042130- FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE- KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS- MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD- BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND- ADAMS-PIKE-SCIOTO- 528 PM EDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS...WITH GUSTY WINDS AND HAIL BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ON WEDNESDAY. CURRENT INDICATIONS ARE THAT THE GREATEST SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE IN THE VICINITY OF A FRONTAL BOUNDARY IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
626 PM EDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG WAVERLY 39.13N 82.98W
06/03/2014 PIKE OH TRAINED SPOTTER
ONE TREE LIMB 10 TO 12 INCHES IN DIAMETER WAS DOWNED DUE
TO THUNDERSTORM WINDS.
&&
ASLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
628 PM EDT TUE JUN 3 2014
KYZ097>099-032300-
MASON KY-ROBERTSON KY-BRACKEN KY-
628 PM EDT TUE JUN 3 2014
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BRACKEN...ROBERTSON AND
MASON COUNTIES THROUGH 700 PM EDT...
AT 627 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BROOKSVILLE...MOVING SOUTHEAST AT 30 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BROOKSVILLE.
ALSO...CHATHAM...PARINA...MINERVA...STONEWALL...GERMANTOWN...
TUCKAHOE...ABIGAIL...LOWELL...SARDIS AND MURPHYSVILLE ARE NEAR THE
PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3848 8392 3849 8394 3868 8415 3878 8410
3877 8403 3878 8400 3856 8365 3850 8372
3845 8385SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
639 PM EDT TUE JUN 3 2014
KYZ092-093-096-OHZ078-032315-
KENTON KY-PENDLETON KY-CAMPBELL KY-CLERMONT OH-
639 PM EDT TUE JUN 3 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLERMONT...CAMPBELL...
NORTHERN PENDLETON AND KENTON COUNTIES THROUGH 715 PM EDT...
AT 638 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR VISALIA...
MOVING SOUTHEAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ALEXANDRIA AND BUTLER.
ALSO...WHITE VILLA...CLARYVILLE...MORNING VIEW...ASPEN GROVE...GRANTS
LICK...CAMPBELL COUNTY LAKE...GUBSER MILL...CALIFORNIA...GREENWOOD
AND MENTOR ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3871 8441 3894 8460 3901 8452 3886 8409
3880 8421 3883 8423 3882 8424 3879 8423
ASLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
650 PM EDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 5 NNW WAVERLY 39.19N 83.00W
06/03/2014 ROSS OH TRAINED SPOTTER
A TREE WAS REPORTED DOWN ON A HOUSE ALONG PRUSSIA ROAD
DUE TO THUNDERSTORM WINDS.
&&
ASLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT TUE JUN 3 2014
KYZ099-100-040000-
LEWIS KY-MASON KY-
721 PM EDT TUE JUN 3 2014
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MASON AND WESTERN LEWIS
COUNTIES THROUGH 800 PM EDT...
AT 720 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MURPHYSVILLE...MOVING EAST AT 20 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
ONE HALF INCH DIAMETER HAIL...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...TOLLESBORO.
ALSO...MAYS LICK...LEWISBURG...SOMO...HELENA...FLEMING-MASON
AIRPORT...ORANGEBURG...MOUNT GILEAD...RECTORVILLE...RIBOLT AND
EPWORTH ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
LAT...LON 3859 8399 3864 8393 3860 8348 3848 8359
3852 8364 3852 8366 3847 8380
ASLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
726 PM EDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 N WAVERLY 39.13N 82.98W
06/03/2014 PIKE OH BROADCAST MEDIA
ONE TREE DOWN ON GORDON AVE. TIME ESTIMATED FROM RADAR.
&&
KURZThe Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520977.